Cookie Settings

Can Antidepressants Make Me Gain Weight or Lose My Sex Drive?

Read Transcript

Some of more common side effects of anti depressants are GI upset nausea, headaches, weight gain and sexual side effect. And last two for some people are extremely concerning. Sexual side effects, actually most of the can cause with the exception of one or two but weight gain is sort of associated, but a lot of the antidepressants also have weight loss.

So for one person the same medication can increase their appetite for the other it may not and most of my patients don't end up gaining weight and if they do it's a very modest amount. So I say look, just keep track of your appetite, it's because usually that's the mediating factor, is the appetite and your level of exercise.

So for a lot of people weight is not an issue if they are being monitored carefully and also sexual side effects can be an issue so what I say in fact with the sexual side effect is, you know what? You're always, again, weighing risks and benefits. A lot of times people are not having sex because they're depressed.

So you take the medication now you have a libido but a lot of times people are having difficulty achieving orgasm so that's where it might be that the partners can do certain techniques or there are some medications that can counteract the effects of the sexual side effects.